Massachusetts, 2003

Hail and Damaging Winds in Massachusetts, August 22, 2003

August 22, 2003 · NWS BOX · 9 events in 3 counties and zones

Severe thunderstorms produced quarter sized hail in New Salem. As the storms moved east, they downed trees, wires, and large branches throughout much of Worcester and Middlesex Counties.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
2
Property damage
$60,000
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOX wrote it up.

Severe thunderstorms produced quarter sized hail in New Salem. As the storms moved east, they downed trees, wires, and large branches throughout much of Worcester and Middlesex Counties. Dime sized hail was reported in Shrewsbury, Worcester, and Grafton. In Gardner, a 13-year old and 15-year old were struck by lightning as they were using a computer, causing minor injuries to both.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Aug 22, 2:47 PM EST, 37 minutes earlier.

Area forecast discussion, Aug 22, 2:47 PM EST, 37 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE TAUNTON MA
347 PM EDT FRI AUG 22 2003

.SHORT TERM (TONIGHT AND SATURDAY)...
MAIN CONCERN WILL BE THE PASSAGE OF A COLD FRONT THIS EVENING.
THE FRONT IS EXPECTED TO EXTEND FROM CAPE ANN TO WILLIMANTIC CT ABOUT
8 PM...THEN EXIT CAPE COD AND THE ISLANDS AFTER MIDNIGHT.

HIGH PRESSURE SHOULD BUILD ACROSS THE GREAT LAKES SATURDAY...BUT
USHER DRIER AIR INTO SOUTHERN NEW ENGLAND BEFORE IT ARRIVES HERE.

GUIDANCE TEMPERATURES LOOK REASONABLE TONIGHT AND SATURDAY.

.AVIATION...AREAS OF HAZE AND FOG WITH VISIBILITY AROUND 3 MILES
SHOULD IMPROVE ONCE THE WIND SHIFTS NORTHWEST LATER TONIGHT.
SHOWERS AND THUNDERSTORMS DEVELOPING THIS AFTERNOON AND EVENING
COULD REDUCE VISIBILITY TO AS LOW AS 1 MILE IN HEAVY RAIN.  CEILINGS
EXPECTED TO BE VFR...EXCEPT IN HEAVY SHOWERS AND THUNDERSTORMS.
GENERALLY VFR CONDITIONS EXPECTED AFTER MIDNIGHT ACROSS SOUTHERN NEW
ENGLAND...CONTINUING INTO SATURDAY.

MARINE...SEAS RUNNING 2-4 FT ACROSS THE OUTER SOUTH COASTAL
WATERS. EXPECT SEAS TO BUILD ANOTHER FOOT OR SO WITH STRENGTHENING
SOUTHWEST WIND THIS EVENING. WILL ISSUE A SMALL CRAFT ADVISORY FOR
SEAS.

.LONG TERM (SAT NIGHT THROUGH NEXT FRI)...
LARGE SFC HI OVR OH VLY SAT NGT SLWLY BLDS TO MIDATLC COAST MON...
ALLOWING FOR MNLY CLR SKIES AND COOLER TMPS AS CURRENTLY
ADVERTISED. WONT BE SURPRISED TO SEE MNLY OF INTERIOR VLYS DIP INTO
L40S SUN MRNG SINCE THIS IS A VERY DRY AMS MOVG IN...AND ALTHO TMPS
SHUDNT BE AS COOL SUN NGT MINS IN 40S STILL REASONABLE.  GRDL
MODERATION IN TMPS ERLY NXT WEEK AS LL SW FLO DVLPS ONCE AGAIN.

CHC POPS TUE NGT INTO WED AS NXT SFC LO TRACKING UP ST LAWR VLY.  12Z
GFS KEEPS MOST OF DYNAMICS AND LL MOISTR REMAIN N OF FA...BUT ENUF
LL CONV ALG BNDRY ITSELF WARRANTS CONTD MNTN.  BNDRY SHUD BE MOVG
THRU FA WED MRNG AND OFFSHR DURG AFTN...FOLLOWED BY ANOTHER LARGE
SFC HI FOR LATE WEEK.

.BOX...
CT...SEVERE THUNDERSTORM WATCH UNTIL 8 PM CTZ002>004.
MA...SEVERE THUNDERSTORM WATCH UNTIL 8 PM MAZ002>021-026.
RI...SEVERE THUNDERSTORM WATCH UNTIL 8 PM RIZ001>008.
NH...SEVERE THUNDERSTORM WATCH UNTIL 8 PM NHZ011-012-015.
MARINE...SMALL CRAFT ADVISORY FOR SEAS ANZ254-255.

SHORT TERM...BELK
LONG TERM...JWD
Hazardous weather outlook, Aug 22, 5:25 AM EST, 9 hours 59 minutes before
CTZ002>004-MAZ002>024-026-NHZ011-012-015-RIZ001>008-231015-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAUNTON MA
625 AM EDT FRI AUG 22 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST NEW HAMPSHIRE...
MASSACHUSETTS EAST OF BERKSHIRE COUNTY...NORTHEAST CONNECTICUT AND
RHODE ISLAND.

.DAY ONE...TODAY

A VERY UNSTABLE AIRMASS WILL BE IN PLACE BY EARLY AFTERNOON AS
TEMPERATURES CLIMB TO BETWEEN 90 AND 95 OVER INTERIOR AREAS OF
SOUTHERN NEW ENGLAND.  THUNDERSTORMS ARE EXPECTED TO DEVELOP IN
ADVANCE OF AN APPROACHING COLD FRONT THIS AFTERNOON.  THE STORMS
MAY ORGANIZE INTO A LINE WITH A FEW STORMS CAPABLE OF PRODUCING
DAMAGING WIND GUSTS AND LARGE HAIL.  AS OF EARLY THIS MORNING THE
MOST LIKELY TIMING WOULD BE IN NORTHWEST MASSACHUSETTS AND SOUTHWEST
NEW HAMPSHIRE BETWEEN NOON AND 2 PM...REACHING THE BOSTON AND
PROVIDENCE METRO AREAS FROM 3 PM TO 5 PM.

FOR FURTHER DETAILS ON CURRENT OUTLOOKS/WATCHES/WARNINGS/ADVISORIES
PLEASE REFER TO THE NWS-TAUNTON WEB SITE AT (ALL LOWER CASE):
HTTP://WWW.ERH.NWS.NOAA.GOV/ER/BOX .

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

AMATEUR RADIO OPERATORS AND OTHER SKYWARN SPOTTERS SHOULD MONITOR
TODAYS SITUATION AND BE PREPARED TO RELAY REPORTS TO THE NATIONAL
WEATHER SERVICE.

FOR WATCH/WARNING/ADVISORY THRESHOLDS, PLEASE REFER TO THE FOLLOWING
LINK (ALL LOWER CASE):
HTTP://WWW.ERH.NOAA.GOV/ER/BOX/WARNINGCRITERIA.SHTML .

FIELD

In the hours before

Special weather statement, Aug 22, 10:15 AM EST, 5 hours 9 minutes before
CTZ002>004-MAZ002>021-026-NHZ011-012-015-RIZ001>008-222130-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAUNTON MA
1115 AM EDT FRI AUG 22 2003

...SCATTERED SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND
EARLY EVENING ACROSS SOUTHERN NEW ENGLAND...

HOT AND HUMID WEATHER COMBINED WITH AN APPROACHING COLD FRONT WILL
CAUSE THUNDERSTORMS TO DEVELOP IN SOUTHERN NEW ENGLAND THIS
AFTERNOON.

THE MOST LIKELY TIME FOR THUNDERSTORMS TO DEVELOP IS BETWEEN 1 PM
AND 3 PM ACROSS NORTHWEST MASSACHUSETTS AND SOUTHWEST NEW
HAMPSHIRE...AND BETWEEN 3 PM AND 5 PM IN RHODE ISLAND AND SOUTHEAST
MASSACHUSETTS.  THE STORMS SHOULD EXIT THE SOUTH COAST BY 7 PM.

THE STORMS ARE EXPECTED TO ORGANIZE INTO A LINE...WITH A FEW STORMS
CAPABLE OF PRODUCING DAMAGING WIND GUSTS AND LARGE HAIL.  SUDDEN
DOWNPOURS MAY ALSO PRODUCE MINOR FLOODING OF ROADS AND OTHER POOR
DRAINAGE AREAS.

SKYWARN SPOTTERS AND AMATEUR RADIO OPERATORS SHOULD BE PREPARED FOR
ACTIVATION THIS AFTERNOON...WHICH WILL LIKELY BE REQUIRED IN THE
1 PM TO 7 PM TIMEFRAME.

STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR
THE LATEST INFORMATION ON THIS DEVELOPING WEATHER SITUATION.

JWD

The radar

The Boston radar (KBOX), 116 km away, was scanning. The volume nearest the first event began at 20:23 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind, 2 hail, 1 lightning. Local standard time, as filed.

Hail, Franklin

When
August 22, 3:24 PM EST
Where
Franklin County, New Salem
Measured
1 in hail
Reported by
AMATEUR RADIO
Coordinates
42.500, -72.333

Thunderstorm Wind, Middlesex

When
August 22, 4:35 PM EST
Where
Middlesex County, North Chelmsford
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
AMATEUR RADIO
Coordinates
42.633, -71.383

Thunderstorm Wind, Worcester

When
August 22, 4:43 PM EST to 5:08 PM EST
Where
Worcester County, Berlin
Measured
50 kt (58 mph) estimated gust
Property damage
$20,000
Reported by
TRAINED SPOTTER
Coordinates
42.383, -71.633

Lightning, Worcester

When
August 22, 4:49 PM EST
Where
Worcester County, Gardner
Injuries
2 direct, 0 indirect
Reported by
NEWSPAPER
Coordinates
42.351, -71.908 (the zone’s center; the record gives no point)

Hail, Worcester

When
August 22, 4:51 PM EST to 5:12 PM EST
Where
Worcester County, Shrewsbury
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
42.300, -71.717

Thunderstorm Wind, Middlesex

When
August 22, 4:52 PM EST
Where
Middlesex County, Westford
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
AMATEUR RADIO
Coordinates
42.583, -71.433

Thunderstorm Wind, Middlesex

When
August 22, 5:10 PM EST
Where
Middlesex County, Hopkinton
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
AMATEUR RADIO
Coordinates
42.217, -71.517

Thunderstorm Wind, Middlesex

When
August 22, 5:40 PM EST
Where
Middlesex County, Lincoln
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
AMATEUR RADIO
Coordinates
42.417, -71.300

Thunderstorm Wind, Worcester

When
August 22, 6:00 PM EST
Where
Worcester County, Blackstone
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
AMATEUR RADIO
Coordinates
42.017, -71.500

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Massachusetts in 2003Every state in 2003This day in weather historyWarnings in Massachusetts, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5375145, 5375146, 5375147, 5375153, 5375148, 5375149, 5375150, 5375151, 5375152.